MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0202
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-00163, 3005168196-2021-00165.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils), a smart coil detachment handle (handle), a benchmark 6f 071 delivery catheter (benchmark), and a non-penumbra microcatheter.During the procedure, the physician placed a smart coil in the target vessel using a microcatheter.The physician then advanced another smart coil into the target vessel and used the handle to detach it; however, the smart coil failed to detach.Therefore, the smart coil was removed.Next, the physician advanced another smart coil into the target vessel and used the handle to detach it.Subsequently, while retracting the pusher wire, the physician noticed that the smart coil had not detached.Therefore, the physician re-advanced the smart coil and attempted to manually detach the smart coil; however, it would not detach.Therefore, the smart coil was removed.The procedure was completed by relieving tension on the tip of the microcatheter and placing three other coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil confirmed that the pet lock was separated on the proximal end of the pusher assembly, and the embolization coil was intact with the pusher assembly.Further evaluation revealed that a section of the coated braided shaft was damaged.If the braided shaft is damaged, the pusher assembly braided shaft may compress when the pull wire is retracted.During functional testing, the smart coil was attempted to be detached with the returned handle, but the braided distal shaft compressed, and the embolization coil remained intact.The root cause of the braided shaft damage could not be determined.Evaluation of the second returned smart coil confirmed that the pet lock was separated on the proximal end of the pusher assembly, and the embolization coil was intact with the pusher assembly.Further evaluation revealed damage along the length of the braided distal shaft.The root cause of this damage could not be determined; however, this damage may have contributed to the inability to detach the smart coil during the procedure.Evaluation of the returned handle revealed an undamaged and functional device.During functional testing, the handle was tested on a handle test fixture and performed within specification.The handle was also used to detach the second returned smart coil without an issue.Evaluation of the returned non-penumbra device revealed a damage on the distal end.The root cause of this damage could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are 100% visually inspected and functionally tested during incoming quality inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the damage along the length of the braided distal shaft.This report is associated with mfr report numbers: 3005168196-2021-00163.3005168196-2021-00165.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11228320
Report Number3005168196-2021-00164
Device Sequence Number14382043
Product Code HCG
UDI-Device Identifier00814548015262
UDI-Public00814548015262
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/28/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/20/2021
Device Model Number400SMTXSFT0202
Device Catalogue Number400SMTXSFT0202
Device Lot NumberF72174
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/27/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/28/2020
Supplement Date Received by Manufacturer02/09/2021
Initial Report FDA Received Date01/26/2021
Supplement Report FDA Received Date03/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR
Date Report Sent to FDA01/01/2005